The Chronicle of the Horse
MagazineNewsHorse SportsHorse CareCOTH StoreVoicesThe Chronicle UntackedDirectoriesMarketplaceDates & Results
 
Results 1 to 5 of 5
  1. #1
    Join Date
    Apr. 21, 2003
    Location
    Piedmont, SC, USA
    Posts
    28

    Default Conjunctivitis- what to do?

    I moved from VA to SC and ever since my horses have had some issues. My old CH. TB has recurring rear end lesions (which I finally think I have under control) and now my hunter pony (also a chestnut) has conjuntivitis from the flies. I could scream. I have tried all my previous eye medications, but nothing seems to help. Any suggestions?



  2. #2
    Join Date
    Jun. 22, 2008
    Location
    Outside Ocala FL - Horse Capital of the World
    Posts
    6,190

    Default

    Cashel Fly masks, especially during the day. Even with them, my older gelding still gets bouts of conjunctivitis from time to time, if swollen with a discharge, my vet recommends 10 cc's of banamine orally, flush with eye wash, and then Terramycin ointment.
    There are friends and faces that may be forgotten, but there are horses that never will be. - Andy Adams



  3. #3
    Join Date
    Apr. 7, 2007
    Location
    Tennessee
    Posts
    3,035

    Default

    Gentamycin seems to do a bit better than TA ointment for conjunctivitis in my experiences. However, last year I had a mare that I just could NOT clear the conjunctivitis on for almost 3 weeks. The vet recommended hydrocortisone TA ointment so I made her come out and do a stain before I applied anything. When I've got one that's got to be on steroids I only do it for a couple of days. I'm terrified they'll scratch their eye trying to rub it on something (since conjunctivitis itches the hell out of my horses). And of course, for anyone reading who doesn't know DO NOT APPLY STEROIDAL EYE OINTMENT unless you've had a vet do a stain and confirm there are no scratches. Just had to get that out of the way.



  4. #4
    Join Date
    Aug. 14, 2002
    Location
    the far side
    Posts
    2,281

    Default

    In fact, THROW OUT all of your old eye meds. Once they've been opened, they're no longer sterile and may start growing bacteria (even the antibiotic ointments may grow stuff that's not susceptible to that antibiotic) if you let them sit around for weeks and months, potentially leading to a nasty eye infection the next time you use them. Further, as mentioned above, you might need something with a steroid (dexamethasone/hydrocortisone/prednisolone/other "-one" drugs) in it, and you need to have a vet stain the eye to look for abrasions/ulcers from scratching before using steroids; applying a steroid to an ulcer can make things go downhill in a hurry, and I know at least one horse who has lost an eye because they couldn't get the resulting fungal infection under control. Bottom line: unless things start resolving quickly with a fly mask alone, get the vet out to look at the horse and dispense new eye meds if needed.



  5. #5
    Join Date
    Nov. 9, 2005
    Location
    uk
    Posts
    15,268

    Default

    Quote Originally Posted by GatoGordo View Post
    In fact, THROW OUT all of your old eye meds. Once they've been opened, they're no longer sterile and may start growing bacteria (even the antibiotic ointments may grow stuff that's not susceptible to that antibiotic) if you let them sit around for weeks and months, potentially leading to a nasty eye infection the next time you use them. Further, as mentioned above, you might need something with a steroid (dexamethasone/hydrocortisone/prednisolone/other "-one" drugs) in it, and you need to have a vet stain the eye to look for abrasions/ulcers from scratching before using steroids; applying a steroid to an ulcer can make things go downhill in a hurry, and I know at least one horse who has lost an eye because they couldn't get the resulting fungal infection under control. Bottom line: unless things start resolving quickly with a fly mask alone, get the vet out to look at the horse and dispense new eye meds if needed.
    echo

    op dont muck about with eyes what appears to be conjuntivitis to you might not be you wouldnt muck about with your own eyes or let a problem go on and treat it with what ever so dont do it your horse as there are more serious issues like uv or moonblindness that effects horses which looks like conjuntivitis but in truth is a painful condition


    get your vet out asap as in today an sort this boy out now



Similar Threads

  1. Need Help - Conjunctivitis from Onchocerca after Equimax?
    By MunchkinsMom in forum Horse Care
    Replies: 26
    Last Post: Sep. 24, 2011, 11:07 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •